Trusted Content

The Dangers Of Snorting Kratom (Insufflation)

Joseph Sitarik, DO

Medically reviewed by

Joseph Sitarik, DO

February 12, 2019

Snorting kratom can be dangerous and cause a number of side effects. An addiction treatment program can help individuals overcome physical and psychological dependence on the drug and prevent long-term health problems.

Kratom is a drug that has recently become popular in the United States. Kratom is available in powdered or dried form and is derived from the kratom tree found in Southeast Asia. While not illegal in the United States, using kratom can come with significant side effects and health risks.

Kratom is a psychoactive drug that has both stimulating and opioid-like properties. The drug produces both anxiety- and pain-relief effects as well as feelings of euphoria and alertness.

One of the most common uses for kratom is to help manage opioid withdrawal symptoms. However, this use for kratom has not been proven and is not medically approved. Kratom has also been used to manage pain and increase energy and stamina.

Kratom is offered mostly on e-commerce sites online but can also be found in stores that sell supplements. This substance is mostly available in capsules, powders, and extracts and is taken orally. Kratom may also be found in leaf form, which allows users to smoke or eat the leaves.

While not common, kratom can also be snorted. Snorting this drug can put individuals at an increased risk for adverse side effects and overdose.

What Are The Dangers Of Snorting Kratom?

Snorting kratom can come with a number of potential risks and side effects. Because of the opioid-like effects of the drug, long-term use can result in both psychological and physical dependence.

Other risk factors of snorting kratom include:

  • nosebleeds
  • damage to the nose and throat
  • damage to the upper respiratory system
  • lung infections
  • blood clots in the lungs
  • pulmonary embolisms

Find Treatment For Kratom Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Additionally, snorting kratom can come with a number of side effects including:

  • hallucinations
  • constipation
  • upset stomach
  • anxiety
  • trouble sleeping
  • vomiting
  • tremors
  • aggressive behavior
  • Seizures
  • itching

Using kratom can also result in long-term side effects. These may include anorexia, chronic constipation, and dry mouth.

Why Would Someone Snort Kratom?

Most people who snort kratom do so under the assumption that it will result in quicker intoxication. Snorting a drug typically results in the substance entering the bloodstream more quickly and producing a faster and more intense high.

Taking a drug orally requires it to first go through the intestines and stomach before it can be absorbed into the bloodstream. However, snorting a drug allows it to enter the bloodstream almost immediately.

While it is possible to snort kratom, it’s fairly uncommon. Many people who snort kratom have previously abused opioids or other central nervous system depressants. Because of the tolerance often built up to this type of substance, snorting kratom will rarely produce the desired high.

Additionally, kratom has excess amounts of plant fiber and cellulose, both of which do not contribute to the effects of the drug. This means that in order to feel the intoxicating effects of kratom, a person would have to snort a large amount of the drug.

While snorting kratom may produce intoxicating effects for some people, the risks outweigh the benefits when it comes to snorting this drug.

Can You Overdose By Snorting Kratom?

While there are no documented deaths as a result of snorting kratom, as with any drug, taking too much of the substance can cause an overdose. Kratom can stay in the system for several hours, so taking an excessive amount of the drug can cause it to build up the system and put individuals at risk for overdose.

Kratom overdose symptoms may include:

  • tremors
  • extreme fatigue
  • hallucinations
  • respiratory problems

If a kratom overdose is suspected, it’s important to seek medical attention immediately to prevent potentially dangerous health problems.

Kratom Withdrawal

Snorting kratom can lead individuals to develop a psychological and physical dependence on the drug. This means that when the person quits the drug, he or she may experience withdrawal symptoms.

Withdrawal symptoms can be incredibly uncomfortable and may include:

  • high blood pressure
  • sleep problems
  • intense cravings for the drug
  • excess sweating
  • stomach problems
  • vomiting
  • diarrhea
  • joint or muscle pain

Dealing with withdrawal symptoms can be difficult for many people and may result in returning to using the drug to ease the symptoms.

Getting Help For Kratom Abuse And Addiction

If you or a loved one is struggling with an addiction to kratom, seeking help is the best way to overcome addiction and get on the road to recovery. Depending on the severity of the addiction, some people may need to attend a formal treatment program to successfully overcome kratom dependence.

To learn more about the dangers of snorting kratom and the treatment options available for kratom addiction, contact our treatment specialists today.

Addiction - Self-treatment of opioid withdrawal using kratom (Mitragynia speciosa korth)

Psychopharmacology (Berl) - The abuse potential of kratom according the 8 factors of the controlled substances act: implications for regulation and research

Drug and Alcohol Dependence - Kratom (Mitragyna speciosa) dependence, withdrawal symptoms and craving in regular users

Find Treatment For Kratom Addiction Today.
Find Treatment For Kratom Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592